Colorado, 2017

Winter Weather in Colorado, March 25 to 26, 2017

March 25 to 26, 2017 · NWS GJT · 2 events in 2 counties and zones

A fast moving and vigorous Pacific storm tracked across the area and produced significant snowfall accumulations in the San Juan Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving and vigorous Pacific storm tracked across the area and produced significant snowfall accumulations in the San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 25, 7:01 PM MST, 59 minutes earlier.

Area forecast discussion, Mar 25, 7:01 PM MST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Junction CO
801 PM MDT Sat Mar 25 2017

.UPDATE...
Issued at 801 PM MDT Sat Mar 25 2017

Latest satellite imagery shows the upper level trough and cyclonic
rotation moving east-southeast across southern UT. Lightning has
been active under the center and to the east and south of the
trough and was observed as far north as just west of Canyonlands
Airport in the last hour. One band of clouds and associated virga pushed
north over western CO and eastern UT late this afternoon and
early this evening and helped to moisten up the lower levels.
Light rain has been observed at many locations along and north of
I-70 in the last couple of hours and snow was observed at 10,000
feet on Hwy 65 over the Grand Mesa. Cooling cloud tops continue to
expand ahead of the base of the trough over the Four Corners and
toward the San Juan Mtns. Latest RAP model indicates best and
highest precip chances over the San Juans and toward the NM border
between 10 pm and 4 am. During this time the snow level will also
be dropping to near 8000 feet, before dropping possibly as low as
6500 feet by sunrise. The Winter Weather Advisory looks on track
for 4 to 8 inches above 9500 feet and lesser amounts at the lower
elevations. Forecast has been updated to support current and near
term trends, especially to increase PoPs across the southern
areas. A pretty sharp back edge to the mid to upper level QG
forcing should bring an end to the significant precipitation by
sunrise.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 144 PM MDT Sat Mar 25 2017

A fast moving and vigorous Pacific storm was tracking eastward
across the Desert Southwest spreading clouds over the forecast
area. Radar hadn't detected more than an area of virga over
eastern Utah's Grand Flat region so far this afternoon, but that
should change as the system draws closer.

The latest forecast models take the open wave trough eastward
across the area tonight. The bulk of the energy associated with
the trough will pass just south of the Four Corners from late this
evening into the early morning hours. A nice Div-Q couplet in the
base of the trough combined with divergence aloft and orographic
lift favors precipitation over the San Juan Mountains. Dynamics
may be sufficient to generate isolated thunderstorms over portions
of southeast Utah and southwest Colorado. QPF output from latest
models higher than previously forecast and doesn't seem
unreasonable, though there may be some convective feedback in the
NAM12 solution. Consequently, boosted QPF numbers in the San Juan
Mountains with this package which increased snow amounts to low
end advisory amounts.

Limiting factor with this event will be the warmth ahead of the
trough which will limit accumulations this evening, and the short
duration of this event. Temperatures suggest the snow level will
be near 9500 feet at 6 PM this evening, but will lower to near
6500 feet around sunrise on Sunday. As a result, significant
accumulations are likely to be limited to areas above 9500 feet,
or from 4 to 8 inches with locally higher amounts, and from 1 to 4
inches from 8000-9500 feet, and from trace to an inch from
6500-8000 feet along the slopes of the San Juan Mountains. Given
the previous, hoisted a winter weather advisory for the San Juan
Mountains above 9500 feet from 6 PM this evening through 9 AM
Sunday morning. Main concern is snow impacts on the high passes
where road conditions will deteriorate and visibility will become
limited.

Surrounding mountain areas will also see snow, but accumulations
will largely range from 3 to 5 inches with locally higher amounts
on top of the Grand Mesa and into the Sawatch and West Elk ranges.

Instability showers will continue along the Continental Divide
Sunday, but additional accumulations are expected to be light and
localized. Diurnal cooling and drying will bring an end to shower
activity Sunday evening.

Forecast lows tonight should be milder due to cloud cover. An
influx of cooler air will bring afternoon highs down a few degrees
Sunday, but temperatures will remain above normal. Colder
temperatures are on the horizon Sunday night, though freezing
temperatures in areas where tender vegetation has budded is
unlikely.

.LONG TERM...(Monday through Saturday)
Issued at 144 PM MDT Sat Mar 25 2017

As mentioned in previous discussions, the progressive spring
pattern will continue during the coming week. After a brief break
in activity showers and embedded thunderstorms are expected to
develop over much of the region Monday afternoon ahead of the
next Pacific storm.

Latest models were in much better agreement with the evolution
and track of this system. From late Monday afternoon through
Tuesday morning, models deepen the trough over the western Great
Basin forming a closed low over central Arizona. From there, the
low center drifts slowly eastward arriving over the Texas
Panhandle Wednesday afternoon. During this period the forecast
area will fall under the col area between the storm to the south
and the northern atmospheric stream. As a result, expect unsettled
conditions to continue through Tuesday night with isolated
thunderstorms during the afternoon. Mountain snow accumulations
may be sufficient for additional winter weather advisories during
the early part of the week.

A transient ridge will allow a return to quiet weather Wednesday
and most of Thursday. Thereafter, another closed Pacific low
pressure system will begin to impact the area. Model agreement
isn't as good as with the system discussed previously for the
early part of the week, so difficult to sort out the details with
this next storm with much confidence. At this point it seems fair
to expect unsettled conditions during the latter part of the week.

Expect a bit of roller coaster where temperatures are concerned,
but variances aren't expected to be profound from one day to the
next.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 503 PM MDT Sat Mar 25 2017

Mostly cloudy skies and plenty of virga seen across the area this
afternoon. Scattered rain and snow showers have also already
developed, generally confined to the higher terrain ATTM. Showers
will increase in coverage and spread into some valleys into the
evening with the best chance tonight through Sunday morning as a
disturbance tracks across the region. The San Juans will be
favored during this event with periods of reduced cigs and vis and
obscured mountain tops overnight. Lower valley TAF site cigs
should stay above ILS breakpoints but higher TAF sites like KASE
and KTEX will drop down to MVFR or even IFR at times during
heavier showers. Activity will decrease after 18Z tomorrow with
just some lingering orographic showers as drier air works back
into the region.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 9 AM MDT Sunday for COZ018-019.

UT...None.
&&

UPDATE...BM
SHORT TERM...NL
LONG TERM...NL
AVIATION...MMS
Hazardous weather outlook, Mar 25, 2:32 AM MST, 17 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
332 AM MDT Sat Mar 25 2017

COZ001>014-017>023-UTZ022>025-027>029-260945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
332 AM MDT Sat Mar 25 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Mostly sunny conditions this morning will become mostly cloudy by
afternoon with breezy conditions and scattered showers increasing
from the west late in the afternoon. Showers will increase in
coverage this evening and overnight due to a weak passing
disturbance. 2 to 4 inches of snow is possible in the mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry weather is expected by Sunday afternoon as a ridge of high
pressure slides over the region.

Monday through Friday...Another series of Pacific storm systems
will move through the area bringing a continued potential for more
winter weather and hazardous driving conditions over the mountain
passes with mountain snow and valley rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
March 25, 8:00 PM MST to March 26, 9:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area with up to 8 inches measured at the Mancos SNOTEL site.

Winter Weather, Northwestern San Juan Mountains

When
March 25, 9:00 PM MST to March 26, 9:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with locally higher amounts of 11 and 12 inches measured at Monument Pass and at Telluride Ski Area, respectively.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688035, 688036.